Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 189, NWS Grand Forks, ND

September 5, 2004Clearwater County, Mahnomen County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2004, 4:40 PM CDT for Clearwater County, Mahnomen County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2004, 4:40 PM CDT (21:40 UTC)
Expired
Sep 5, 2004, 5:45 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Clearwater County, MN, Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 142 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS53 KFGF 052140
SVRFGF
MNC029-087-052245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
438 PM CDT SUN SEP 5 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA
  EASTERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA

* UNTIL 545 PM CDT.

* AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF LONG LOST LAKE...OR ABOUT
  32 MILES SOUTHWEST OF BEMIDJI...MOVING TO THE NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  ZERKEL AT 445 PM...
  LOWER RICE LAKE AT 450 PM...
  UPPER RICE LAKE AT 500 PM AND
  EBRO AT 505 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4717 9568 4717 9519 4760 9520 4762 9551

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:55 PM CDT, 45 minutes earlier.

Area forecast discussion, Sep 5, 3:55 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 PM CDT SUN SEP 5 2004

.SHORT TERM...
WATER VAPOR LOOP/RADAR SHOWING SHORT WAVE OVER FAR SOUTHEAST ND AND
ANOTHER OVER CENTRAL SD. WATER VAPOR ALSO SHOWS ANOTHER CIRCULATION
CENTER OVER WEST CENTRAL SASKATCHEWAN WITH A TROUGH EXTENDING INTO
MT. UPPER LEVEL TROUGH WAS OVER NORTHWEST NEB AND IS FORECAST TO
MOVE NORTHEAST THROUGH THE RED RIVER VALLEY TONIGHT. MOIST
INSTABILITY AXIS WAS OVER WESTERN IA INTO CENTRAL MN WITH THE 850
HPA THETA-E GRADIENT OVER NORTHWEST MN.  MORE STABLE AIR MOVES IN
MONDAY WITH COOLER 850 FLOW. HOWEVER MT SHORT WAVE WILL MOVE THROUGH
AND PRODUCE RAIN OVER NORTHEAST ZONES MONDAY. MORE ZONAL FLOW
EXPECTED ACROSS THE REGION FOR TUESDAY AND WEDNESDAY.

.LONG TERM...
SHORTWAVE TO DROP SOUTHEAST IN AND NEAR B.C. ON WED. ALL MODELS
EXCEPT ETA SHOW THE WAVE SPLITTING THAT DAY WITH PIECES GOING
OFFSHORE AND THE OTHER QUICKLY HEADING TOWARDS JAMES BAY. ETA KEEPS
IT MORE INTACT BY 00Z THU. THE OTHER MODELS LOOK MORE LIKELY GIVEN
THE CURRENT TENDENCY FOR THE MEAN RIDGE TO BUILD OVER THE EASTERN
U.S...FAVORING THE WARMER PATTERN TO PERSIST THROUGH THIS COMING
WEEK AND PERHAPS LONGER AS THE SHORTWAVE FINALLY PASSES BY AFTER THE
WEEKEND WITH FLOW TURNING QUICKLY TO WEST OR SOUTHWEST THEREAFTER.
RAISED TEMPERATURES AND CONFINED THE MAIN PRECIPITATION CHANCE TO
ARRIVAL OF THE REFERRED TO SHORTWAVE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

JH/GV
Hazardous weather outlook, Sep 5, 7:00 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CDT SUN SEP 5 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051430-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
700 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST NORTH DAKOTA AND PARTS OF
NORTHWEST AND WEST CENTRAL MINNESOTA TODAY. THUNDERSTORMS REMAIN
POSSIBLE IN PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT.
ALTHOUGH NO SEVERE WEATHER IS ANTICIPATED WITH THE THUNDERSTORMS
TODAY AND TONIGHT...LOCALLY HEAVY RAINFALL IS POSSIBLE UNDER THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:50 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.